Louisiana, 2012

Tornado in Louisiana, May 9, 2012

May 9, 2012 · NWS LIX · 1 event in 1 county or zone

Isolated thunderstorms developed along a southward moving cold front. Several waterspouts were reported with these thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Isolated thunderstorms developed along a southward moving cold front. Several waterspouts were reported with these thunderstorms. One such waterspout moved across Grand Isle as a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 9, 11:44 AM CST, 1 hour 56 minutes earlier.

Area forecast discussion, May 9, 11:44 AM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1244 PM CDT WED MAY 9 2012

.AVIATION...
MVFR CEILINGS ABOUND WITH COLD AIR ADVECTION MOVING INTO THE AREA.
CLOUD DECK SHOULD THIN TO VFR GENERALLY AFTER 00Z WITH VFR
CONDITIONS TO PREVAIL THEREAFTER. TRANS-GULF FLIGHTS SHOULD BE
AWARE OF HIGH LIKELIHOOD OF TORNADIC WATERSPOUTS ON ANY LEGS
BETWEEN KMSY-KTPA/KFLL/KMIA AND SE OF KGPT THROUGH ABOUT 22Z. 24/RR

&&

.PREV DISCUSSION... /ISSUED 1132 AM CDT WED MAY 9 2012/

UPDATE...
HAVE INCREASED RAIN CHANCES OVER EAST PORTION OF FORECAST AREA FOR
THE AFTERNOON TO CHANCE CATEGORY...AND WILL MAINTAIN SLIGHT CHANCE
ACROSS THE REMAINDER OF FORECAST AREA. EVEN THOUGH LOW LEVEL FLOW
HAS BECOME NORTHWEST...COMBINATION OF INSTABILITY...LOW LEVEL
CONVERGENCE SHOULD ALLOW ISOLATED TO SCATTERED THUNDERSTORMS
ACROSS AREA THIS AFTERNOON BEFORE DRIER AIR MOVES INTO REGION.

PREV DISCUSSION... /ISSUED 836 AM CDT WED MAY 9 2012/

SOUNDING DISCUSSION...
NO PROBLEMS WITH THIS MORNINGS RELEASE. OVERCAST ALTOCUMULUS SKIES
WERE OBSERVED AT RELEASE. MOISTURE INCREASES AROUND 900MB. THE
SOUNDING IS SATURATED OR NEARLY SATURATED FROM JUST ABOVE 700MB
THROUGH 550MB. THE PW VALUE WAS INDICATED AT 1.80 INCHES. THERE IS
A 3 DEGREE INVERSION FROM THE SURFACE TO 960MB. THE SOUNDING DRIES
ABOVE 425MB. THE LIFTED INDEX OF -7.6 INDICATES LARGE INSTABILITY...
HOWEVER DRIER AIR ADVECTING FROM THE WEST SHOULD HELP TO INHIBIT
SEVERE WEATHER. LIGHT AND VARIABLE WINDS ARE IN PLACE IN THE FIRST
1K FEET. THE WINDS INCREASE FROM THE WEST-NORTHWEST AT 10KTS JUST
ABOVE. FROM 5K TO 10K FEET THE MEAN WINDS ARE FROM THE WEST AT
18KTS.

PREV DISCUSSION... /ISSUED 403 AM CDT WED MAY 9 2012/

SHORT TERM...

THE COLD FRONT HAS MOVED MUCH FURTHER SOUTH THAN PREVIOUSLY
EXPECTED. WITH THE FRONT CURRENTLY MOVING THROUGH THE FORECAST
AREA...EXPECT TO SEE DRIER AIR BEGIN TO ADVECT IN BY THE LATE
MORNING AND EARLY AFTERNOON HOURS. MODEL SOUNDINGS AT KMCB SHOW PW
VALUES FALLING BELOW ONE INCH BY 00Z. AS THE DRIER AIR FEEDS INTO
THE AREA...CONVECTIVE POTENTIAL WILL BE EFFECTIVELY CAPPED OFF.
HAVE DROPPED POPS OVER NORTHERN AND WESTERN ZONES TO ONLY SLIGHT
CHANCE FOR TODAY. LOW END CHANCE POPS ARE NOW IN PLACE FOR THE
REMAINDER OF THE FORECAST AREA...AS OPPOSED TO THE LIKELY POPS
INITIALLY EXPECTED. THE DRY AIR WILL CONTINUE TO ADVECT INTO THE
REGION TONIGHT AND TOMORROW...WITH PW VALUES FALLING TO AROUND
HALF AN INCH. IN ADDITION TO THE DRIER AIR...SOME WEAK COLD AIR
ADVECTION WILL ALSO TAKE PLACE TODAY AND TONIGHT. TEMPERATURES
WILL ONLY WARM INTO THE LOWER TO MIDDLE 80S...WHICH IS MORE
TYPICAL FOR THIS TIME OF YEAR. WITH CLEAR SKIES AND LIGHT WINDS IN
PLACE...EXPECT OVERNIGHT LOWS TO FALL INTO THE MIDDLE 50S OVER
INLAND AREAS...AND LOWER 60S NEAR THE COAST.

FRIDAY WILL BE A TRANSITION DAY...AS THE DRY AND STABLE AIRMASS IN
PLACE ON THURSDAY BEGINS TO PULL TO THE EAST AND A SLOW MOVING CUT
OFF LOW OVER THE FOUR CORNERS BEGINS TO MOVE INTO THE SOUTHERN
PLAINS. A BROAD AREA OF ENHANCED POSITIVE VORTICITY ADVECTION AND
STRONG MOISTURE ADVECTION ALOFT WILL TAKE PLACE THROUGH THE DAY ON
FRIDAY. BY LATE FRIDAY AFTERNOON...THERE COULD BE ENOUGH MOISTURE
IN PLACE TO SPARK OFF SOME ISOLATED CONVECTION OVER WESTERN ZONES.
CONTINUED STRONG MOISTURE ADVECTION INTO THE REGION FRIDAY
NIGHT...ALONG WITH INCREASED DEEP LAYER OMEGA VALUES WILL ALLOW
FOR CONTINUED CONVECTIVE DEVELOPMENT INTO FRIDAY NIGHT. PW VALUES
WILL CONTINUE TO RISE AND SHOULD APPROACH 1.5 INCHES BY SATURDAY
MORNING...AND THERE COULD BE SOME STRONGER STORMS DEVELOPING BY
LATE FRIDAY NIGHT AND EARLY SATURDAY MORNING WHEN SRH VALUES
APPROACH 200M2/S2. WITH HIGHER MOISTURE CONTENT IN
PLACE...OVERNIGHT LOWS WILL BE SIGNIFICANTLY WARMER FRIDAY
NIGHT...WITH READINGS IN THE LOW TO MIDDLE 60S.

LONG TERM...

SATURDAY WILL BE A VERY UNSETTLED DAY ACROSS THE ENTIRE FORECAST
AREA AS THE MAIN PART OF THE UPPER LEVEL LOW TRANSITIONS INTO A
MORE PROGRESSIVE OPEN TROUGH. THE SYSTEM WILL CONTINUE TO BE VERY
SLOW MOVING...SO THE POTENTIAL FOR SEVERAL ROUNDS OF HEAVY
RAINFALL AND STRONGER STORMS EXISTS THROUGH SUNDAY. MODEL
SOUNDINGS INDICATE THAT PW VALUES WILL REMAIN AROUND 1.75 INCHES
FOR BOTH SATURDAY AND SUNDAY...AND EXPECT HEAVY RAINFALL TO BE THE
PRIMARY THREAT WITH THIS SYSTEM. HOWEVER...SOME STRONGER STORMS
WILL BE POSSIBLE ON SATURDAY IN ADVANCE OF THE MAIN UPPER LEVEL
TROUGH AXIS. GIVEN THE EXTENSIVE CLOUD COVER AND PRECIPITATION
EXPECTED OVER THE WEEKEND...HIGHS WILL STRUGGLE TO BREAK 80
DEGREES EACH DAY. OVERNIGHT LOWS WILL DIP TO NEAR THE DEWPOINT
TEMPERATURE IN THE MIDDLE 60S.

UNFORTUNATELY...IT APPEARS THAT ANOTHER PIECE OF SHORTWAVE ENERGY
WILL BEGIN TO DIVE DOWN FROM THE UPPER MIDWEST ON MONDAY. THIS
UPPER LEVEL TROUGH WILL BECOME CLOSED OFF OVER THE TENNESSEE
VALLEY AND LINGER OVER THE REGION THROUGH TUESDAY. ALTHOUGH THERE
WILL BE SOME DRIER AIR ADVECTING INTO THE AREA SUNDAY NIGHT AND
MONDAY...STILL EXPECT ENOUGH FORCING TO BE IN PLACE TO SPARK OFF
SOME SCATTERED CONVECTION ON MONDAY. THE FORCING WILL BE GREATEST
IN RELATION TO A SURFACE FRONT SLIDING THROUGH THE REGION ON
MONDAY. WITH COOL TEMPERATURES AND DRIER AIR ALOFT IN PLACE...ANY
DEEPER CONVECTION COULD PRODUCE SOME HAIL AND GUSTY WINDS. THE
FRONT WILL FINALLY CLEAR THE REGION LATE MONDAY NIGHT...ALLOWING
FOR A MUCH DRIER AIRMASS TO ADVECT INTO THE AREA. HOWEVER...WITH
THE CLOSED LOW IN THE VICINITY...AND ASSOCIATED COLDER AIR
ALOFT...CANNOT RULE OUT AN ISOLATED THUNDERSTORM OR TWO DEVELOPING
TUESDAY AFTERNOON.

AVIATION...
FRONTAL BOUNDARY WILL CONTINUE PUSH THROUGH ALL TAF SITES BY 15Z.
ISOLATED TO SCATTERED CONVECTION WILL LIKELY BE CONFINED BEFORE 18Z
AND VERY ISOLATED SHOWERS AFTER 18Z. OUTSIDE OF SHRA/TSRA MOSTLY VFR
CONDITIONS WILL PREVAIL. CLOUDS ARE EXPECTED TO CLEAR THIS AFTERNOON
BEHIND THE COLD FRONT. 18

MARINE...
COLD FRONT WILL PUSH THROUGH THE COASTAL WATERS TODAY WITH WINDS
PICKING UP TO 15 TO 20 KNOTS THIS EVENING THROUGH EARLY THURSDAY.
SURFACE HIGH OVER THE PLAINS WILL TRACK EAST TO THE MID ATLANTIC
STATES LATE FRIDAY. WIND FLOW BEHIND THE FRONT WILL INITIALLY BECOME
NORTHWEST THIS MORNING AND QUICKLY BECOME NORTHEAST THIS EVENING. AS
THE HIGH TRACKS EAST...FLOW WILL BECOME EASTERLY TONIGHT THROUGH
FRIDAY. UPPER LEVEL STORM JUST SOUTH OF ARIZONA WILL TRACK EAST AND
DEEPEN AN INVERTED TROUGH OVER WEST GULF BY FRIDAY...THEN DEVELOP
INTO A LOW OVER NORTHWEST GULF SUNDAY. THIS SURFACE TROUGH/LOW WILL
SLOWLY TRACK EAST ACROSS THE CENTRAL GULF COAST ON MONDAY. SMALL
CRAFT ADVISORY CONDITIONS ARE POSSIBLE AS THE GRADIENT TIGHTEN OVER
THE AREA OVER THE WEEKEND. 18

DECISION SUPPORT...
DSS CODE...BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...MONITORING PULSE CONVECTION.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
         DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  75  55  82  53 /  20   0   0   0
BTR  77  57  84  58 /  20   0   0   0
ASD  79  56  83  60 /  30   0   0   0
MSY  80  64  83  64 /  20  10   0   0
GPT  82  59  83  60 /  30   0   0   0
PQL  82  55  83  58 /  30   0   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 9, 10:27 AM CST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1127 AM CDT WED MAY 9 2012

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-091800-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1127 AM CDT WED MAY 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON...MAINLY NEAR THE COAST AND THE COASTAL WATERS. THE
PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE LIGHTNING STRIKES
AND BRIEF HEAVY DOWNPOURS. HOWEVER...NO ORGANIZED SEVERE WEATHER
IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLOW MOVING LOW PRESSURE SYSTEM WILL AFFECT THE AREA SATURDAY
THROUGH MONDAY. HEAVY RAINFALL WILL BE THE PRIMARY THREAT FROM
THIS SYSTEM...WITH THE HEAVIEST RAINS EXPECTED SATURDAY AND
SUNDAY. THE HEAVY RAINFALL COULD RESULT IN LOCALIZED FLOODING
ISSUES...ESPECIALLY IN LOW LYING AND POOR DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

24/RR

In the hours before

Local storm report, May 9, 12:44 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
144 PM CDT WED MAY 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 AM     WATER SPOUT      3 S PASCAGOULA          30.32N 88.55W
05/09/2012                   GMZ532             MS   EMERGENCY MNGR

            JACKSON CO EMERGENCY MANAGEMENT REPORTED TWO WATERSPOUTS
            JUST OFFSHORE. MEDIA PHOTOS TAKEN OF THESE SPOUTS.
            MOVEMENT WAS TO THE SOUTHEAST 15 KNOTS.

&&

24/RR
Local storm report, May 9, 1:34 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
234 PM CDT WED MAY 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     WATER SPOUT      GRAND ISLE CMAN         29.27N 89.96W
05/09/2012                   JEFFERSON          LA   OTHER FEDERAL

            NOAA NOS OFFICER REPORTED A WATERSPOUT ON THE NORTH SIDE
            OF GRAND ISLE...MOVING SOUTHEAST 10 KNOTS. PHOTOS TAKEN
            OF THE SPOUT. TORNADO WARNING ISSUED FOR GRAND ISLE.

&&

24/RR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Jefferson

When
May 9, 1:40 PM CST to 1:45 PM CST
Where
Jefferson County, 2.49 mi SW of Grand Isle to 2.62 mi SSW of Grand Isle
Rating
EF1
Path length
0.25 mi
Path width
50 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
29.221, -90.024

A waterspout over Barataria Bay, as described in an earlier entry, moved southward and onshore the west portion of Grand Isle. A National Weather Service storm survey determined EF-1 damage. There was a total loss of one manufactured home roof, and roof and siding damage to several other structures. A parked recreational travel trailer also suffered significant damage. Some roof debris was thrown 30 yards to the northeast. The path extended from just east of Raspberry Lane on the north side of the island to just west of Raspberry street on the south side of the island. The damage ended around Louisiana Highway 1.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2012Every state in 2012This day in weather historyThe tornado archive for Louisiana, 2012Warnings in Louisiana, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371083.